Illinois, 2009

Flooding and Damaging Winds in Illinois, July 24 to 25, 2009

July 24 to 25, 2009 · NWS LOT · 12 events in 6 counties and zones

Strong to severe thunderstorms moved across parts of northern Illinois during the evening hours of July 24th. Behind the thunderstorms, strong winds blew across parts of far northwest Illinois which were associated with a wake low.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$195,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Strong to severe thunderstorms moved across parts of northern Illinois during the evening hours of July 24th. Behind the thunderstorms, strong winds blew across parts of far northwest Illinois which were associated with a wake low.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 24, 5:49 PM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Jul 24, 5:49 PM CST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
649 PM CDT FRI JUL 24 2009

.DISCUSSION...
320 PM CDT

MAIN FORECAST ISSUE CONTINUES TO CENTER ON CONVECTIVE POTENTIAL
THROUGH EARLY SATURDAY MORNING.

MAIN AREA OF THUNDERSTORMS THIS AFTERNOON HAS BEEN FROM SOUTHEAST
MINNESOTA INTO EASTERN IOWA ON WESTERN FRINGE OF LARGER
PRECIPITATION AREA THAT HAS SLOWLY BEEN DROPPING SOUTHWARD THROUGH
THE AFTERNOON. THIS ACTIVITY HAS BEEN AIDED BY A WESTERLY LOW
LEVEL JET FEEDING INTO THIS AREA WITH AN AXIS OF MODERATE
INSTABILITY AND 100 HPA MLCAPES ON THE ORDER OF 1500-2500 J/KG
ACROSS EASTERN IOWA...TAPERING TO 500-1000 J/KG ACROSS NORTH
CENTRAL ILLINOIS. STRONGEST CELL ACROSS EASTERN IOWA CONTINUES TO
DROP MORE SOUTH SOUTHEAST AND BASED ON INSTABILITY AXIS AND
THICKNESS FIELDS EXPECTING THIS ACTIVITY TO CONTINUE TO TRACK
SOUTH SOUTHEAST AND LIKELY REMAIN TO THE WEST OF WFO LOT FORECAST
AREA. A LARGER AREA OF RAIN ALONG WITH SOME EMBEDDED THUNDER WILL
EVENTUALLY DROP INTO FAR NORTHERN ILLINOIS LATE THIS
AFTERNOON/EARLY THIS EVENING BUT MAY TEND TO DISSIPATE AS IT
TRACKS SOUTHWARD DUE TO MORE LIMITED INSTABILITY. IN
ADDITION...WESTERLY LOW/MID LEVEL WARM ADVECTION DURING THE
MID/LATE AFTERNOON MAY TEND TO SUPPRESS SFC BASED ACTIVITY PER
SHORT TERM RUC FORECAST SOUNDINGS. AN AREA OF INCREASING INTEREST
FOR THUNDER POTENTIAL WILL LIKELY FOCUS BACK TO THE NORTHWEST
ALONG AN APPROACHING COLD FRONT. CU FIELD HAS BECOME MORE
IMPRESSIVE ALONG AND JUST AHEAD OF THIS FRONT FROM NORTH CENTRAL
IOWA INTO NORTHWEST WISCONSIN THIS AFTERNOON WHERE SFC DEW PTS ARE
POOLING INTO THE UPPER 60S AND LOWER 70S. EXPECTING THUNDERSTORMS
TO DEVELOP RAPIDLY ALONG THIS COLD FRONT LATE THIS AFTERNOON AS
UPPER LEVEL FORCING INCREASES WITH UPPER JET STREAK/SHORT WAVE
DIGGING THROUGH THE BACK SIDE OF A BROADER UPPER LEVEL LOW
CENTERED ACROSS SOUTHWEST ONTARIO. CURRENT EXPECTATION IS THAT
GREATEST LIKELIHOOD OF THUNDERSTORMS WILL SPREAD FROM NORTHWEST TO
SOUTHEAST ACROSS THE AREA THIS LATER THIS EVENING INTO THE
OVERNIGHT AS THE COLD FRONT APPROACHES AND MOISTURE
POOLING/INSTABILITY INCREASE. GREATEST CONCERN WILL BE POTENTIAL
FOR SOME DAMAGING WIND GUSTS GIVEN STRENGTHENING BACKGROUND MID
LEVEL WIND FIELD AND WILL CONTINUE TO HIGHLIGHT THIS POTENTIAL IN
THE HWO ALONG WITH THE POTENTIAL OF SOME LOCALIZED HEAVY
DOWNPOURS. STORMS WILL BE AFFECTING AREA IN NON-FAVORED DIURNAL
TIME...BUT FAIRLY IMPRESSIVE DEEP LAYER SHEAR SHOULD MAINTAIN AT
LEAST SOME LOW END SEVERE THREAT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL LIKELY LINGER INTO
SATURDAY MORNING WITH COLD FRONT EXITING EASTERN PORTIONS OF THE
FORECAST AREA. DRIER LOW/MID LEVEL AIR WILL PUNCH INTO THE AREA
EARLY SATURDAY BEHIND THIS SYSTEM. FORECAST SOUNDINGS SUGGEST MID
LEVEL COOLING/MOISTENING AGAIN SATURDAY AFTERNOON ESPECIALLY
ACROSS NORTHERN PORTIONS OF CWA AS UPPER LOW CENTER CURRENTLY
ACROSS WESTERN ONTARIO DROPS INTO THE WESTERN GREAT LAKES...AND
SEVERAL DISTURBANCES ROTATE THROUGH THE BASE OF THIS TROUGH. NOT
MANY CHANGES WERE MADE TO THE WEATHER GRIDS FOR TOMORROW WITH
EXCEPTION OF INDICATING PERHAPS MORE OF A NORTH/SOUTH GRADIENT TO
POPS WITH HIGHEST CHANCE POPS FOR SHOWERS ACROSS THE NORTH.
FOR THE FORECAST HIGHS TOMORROW...UTILIZED MIXING DOWN NAM/WRF 850
HPA THERMAL PROGS WITH FAIRLY DEEP MIXING/LOW LEVEL CAA TOMORROW.
EVEN WITH THE COLD ADVECTION SHOULD SEE HIGH TEMPS FROM UPPER 70S
NORTH TO THE LOWER 80S SOUTH.

UPPER LOW WILL LIFT OFF TO THE NORTHEAST SUNDAY BUT FORECAST AREA
REMAINS IN PESKY NORTHWEST FLOW AND SUSCEPTIBLE TO A FEW
ADDITIONAL MINOR DISTURBANCES. INSTABILITY SHOULD BE SOMEWHAT
LIMITED WITH DRIER LOW LEVELS...BUT INHERITED 20 POPS STILL SEEM A
REASONABLE COURSE AT THIS TIME AND HIGHLY DRIVEN BY PEAK DAYTIME
HEATING. A BRIEF PERIOD OF UPPER LEVEL HEIGHT RISES EXPECTED FOR
MONDAY IN ADVANCE OF A STRONGER VORT DROPPING DOWN WESTERN CANADIAN
RIDGE. SHOULD SEE SOME WARMER TEMPERATURES AHEAD OF THIS WAVE FOR
MONDAY AND DID BUMP TEMPS UP A FEW DEGREES FOR MONDAY INTO THE MID
80S. NEXT CHANCE OF THUNDER WILL BE MONDAY NIGHT INTO TUESDAY AS
THIS SYSTEM APPROACHES THE WESTERN GREAT LAKES AND MADE VERY FEW
CHANGES TO THE CHANCE POPS FOR TSRA FOR THIS PERIOD. FORECAST
CONFIDENCE IS FAIRLY LOW THURS/FRI WITH MAINTENANCE OF WESTERN
LONGWAVE RIDGE AND DIFFICULTY IN TIMING ADDITIONAL DISTURBANCES IN
NORTHWEST UPPER FLOW...SO VERY FEW CHANGES MADE.

MARSILI

&&

.AVIATION...

00Z TAFS...MAIN CONCERNS THIS PERIOD ARE CONVECTIVE/PRECIP TRENDS
THRU SATURDAY MORNING AND AGAIN SATURDAY AFTERNOON...ALONG WITH
WIND SPEED/DIRECTION.

LARGE COMPLEX OF SVR STORMS FROM NORTHEAST IA/SOUTHWEST WI INTO
NORTHWEST IL...SLOWLY MOVING SOUTHEAST. EXPECT THE STRONGEST OF
THIS ACTIVITY TO REMAIN WEST OF CHICAGO AREA TERMINALS AS IT
MOVES MORE SOUTHERLY FOLLOWING BETTER AXIS OF INSTABILITY. WHILE
RFD WILL LIKELY HAVE SOME EMBEDDED THUNDER FOR A FEW HRS...
STRONGEST STORMS SHOULD REMAIN SOUTHWEST OF RFD. LIGHT SHOWERS/
SPRINKLES EXTEND FURTHER EAST ALONG THE WI/IL STATE LINE AND THIS
MAY BE HEAVY ENOUGH TO WET THE GROUND FROM DPA TO ORD. THOUGH
THIS ACTIVITY CONTINUES TO DISSIPATE AS IT FALLS THRU DRIER AIR.
SHOULD BE A BREAK IN THE PRECIP LATE THIS EVENING THEN THE MAIN
COLD FRONT WILL MOVE SOUTHEAST ACROSS THE REGION OVERNIGHT AND
EXPECT NEW THUNDERSTORM DEVELOPMENT...PERHAPS RIGHT OVER THE
TERMINALS...SO HAVE MAINTAINED TEMPO THUNDER DURING THIS TIME.
PERHAPS A FEW LINGERING SHOWERS AFTER SUNRISE THEN DRY THRU EARLY
SATURDAY AFTERNOON. ISOLATED SHOWERS/TS POSSIBLE SATURDAY
AFTERNOON BUT EXPECTED COVERAGE TOO LOW FOR MENTION FROM THIS
DISTANCE.

SOUTHWEST WINDS HAVE FINALLY BEGUN TO GUST LATE THIS AFTERNOON
WITH ORD/MDW NEAR 20KTS. SUSPECT THIS WILL BE SHORT LIVED BUT
GUSTS STILL POSSIBLE FOR ANOTHER HR OR TWO. WINDS TURN MORE
WESTERLY OVERNIGHT THEN WEST/NORTHWEST BEHIND THE FRONT SATURDAY
MORNING. WEST/NORTHWEST WINDS INCREASE THRU THE DAY WITH GUSTS
20KTS...MAYBE HIGHER...POSSIBLE BY MID/LATE SATURDAY AFTERNOON...
WHICH WILL QUICKLY DIMINISH WITH SUNSET SATURDAY EVENING. CMS

&&

.MARINE...
108 PM CDT

LOW PRESSURE OVER WESTERN ONTARIO WILL DEEPEN AS IT MOVES
SOUTHEASTWARD ACROSS THE UPPER GREAT LAKES TONIGHT. A COLD FRONT
ASSOCIATED WITH THIS LOW WILL PASS LAKE MICHIGAN LATE
TONIGHT...CLEARING THE SOUTH END OF THE LAKE BY EARLY SATURDAY
MORNING. THIS LOW WILL THEN SLOWLY MOVE TO EASTERN ONTARIO OVER
THE WEEKEND...BEFORE MERGING WITH ANOTHER AREA OF LOW PRESSURE
EXPECTED TO FORM OVER WESTERN ONTARIO ON MONDAY. THIS DEVELOPING
LOW IS EXPECTED TO BRING ANOTHER COLD FRONT ACROSS THE LAKE EARLY
TUESDAY.

MERZLOCK

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&
Hazardous weather outlook, Jul 24, 4:20 PM CST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
520 PM CDT FRI JUL 24 2009

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
252230-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
520 PM CDT FRI JUL 24 2009 /620 PM EDT FRI JUL 24 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS...A FEW MAY PRODUCE:
    DAMAGING WINDS IN EXCESS OF 60 MPH.
    HAIL TO THE SIZE OF QUARTERS.
    ISOLATED TORNADO.
    LOCALLY HEAVY RAINFALL.

  AREAS AFFECTED AND TIMING:

  SHOWERS AND SOME EMBEDDED THUNDERSTORMS WILL AFFECT FAR
  NORTHERN ILLINOIS GENERALLY NORTH OF MENDOTA TO CHICAGO LINE THIS
  EVENING. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS NORTH
  CENTRAL ILLINOIS THIS EVENING. THE MAIN THREAT WITH THESE STORMS
  ACROSS NORTH CENTRAL ILLINOIS THIS EVENING WILL BE LARGE HAIL AND
  DAMAGING WINDS...ALTHOUGH AN ISOLATED TORNADO IS POSSIBLE. MORE
  SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS NORTH CENTRAL
  ILLINOIS TOWARD MIDNIGHT...AND WILL SPREAD EASTWARD INTO
  NORTHWEST INDIANA DURING THE OVERNIGHT HOURS. A FEW OF THE
  STORMS OVERNIGHT MAY BE SEVERE ACROSS NORTHERN ILLINOIS AND
  NORTHWEST INDIANA WITH A POTENTIAL FOR MAINLY DAMAGING WIND
  GUSTS.

  DISCUSSION:

  SHOWERS AND SOME EMBEDDED THUNDERSTORMS WILL AFFECT NORTH
  CENTRAL AND NORTHEAST ILLINOIS TONIGHT. SCATTERED THUNDERSTORMS
  WILL AFFECT NORTH CENTRAL ILLINOIS THIS EVENING. THE CHANCES OF
  THUNDERSTORMS WILL INCREASE AGAIN LATE TONIGHT AS A COLD FRONT
  APPROACHES THE AREA. INSTABILITY WILL INCREASE JUST IN ADVANCE
  OF THE COLD FRONT AND WIND SHEAR WILL ALSO INCREASE DUE TO AN
  APPROACHING UPPER LEVEL JET STREAK. THE COMBINATION OF THE
  FRONT...WIND SHEAR...AND INSTABILITY WILL PRODUCE A THREAT OF
  SEVERE WEATHER WITH HAIL AND DAMAGING WIND GUSTS BEING THE MAIN
  THREATS. THE COLD FRONT IS EXPECTED TO REACH NORTH CENTRAL
  ILLINOIS AFTER MIDNIGHT...AND THEN INTO NORTHWEST INDIANA
  SHORTLY AFTER SUNRISE SATURDAY MORNING. THE THREAT OF
  PRECIPITATION WILL DIMINISH SATURDAY MORNING AS THE COLD FRONT
  PASSES THROUGH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS AN INCREASED RISK OF RIP CURRENTS ACROSS THE ILLINOIS
AND INDIANA NEARSHORE WATERS SATURDAY AND SATURDAY NIGHT.

THERE IS A CHANCE OF THUNDERSTORMS EARLY SATURDAY MORNING...AND
THEN ISOLATED THUNDERSTORMS ARE POSSIBLE SATURDAY AND SUNDAY
AFTERNOON.

THERE WILL BE PERIODIC CHANCES OF THUNDERSTORMS MONDAY THROUGH
WEDNESDAY...AND THEN AGAIN FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-252230-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
520 PM CDT FRI JUL 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE LIKELY TONIGHT...WITH SOME OF THE STORMS
POSSIBLY PRODUCING WINDS IN EXCESS OF 35 KNOTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HAZARDOUS WINDS FOR SMALL CRAFT ARE EXPECTED SATURDAY INTO
SATURDAY NIGHT FOR THE INDIANA AND ILLINOIS NEARSHROE WATERS.

THERE IS A SLIGHT CHANCE OF AFTERNOON AND EARLY EVENING
THUNDERSTORMS SATURDAY AND SUNDAY.

THUNDERSTORMS ARE ALSO POSSIBLE MONDAY NIGHT THROUGH WEDNESDAY
NIGHT...AND THEN AGAIN FRIDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-252230-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
520 PM CDT FRI JUL 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE LIKELY TONIGHT...WITH SOME OF THE STORMS
POSSIBLY PRODUCING WINDS IN EXCESS OF 35 KNOTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SLIGHT CHANCE OF AFTERNOON AND EARLY EVENING
THUNDERSTORMS SATURDAY AND SUNDAY.

THUNDERSTORMS ARE ALSO POSSIBLE MONDAY NIGHT THROUGH WEDNESDAY
NIGHT...AND AGAIN ON FRIDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

MARSILI

The radar

The Milwaukee radar (KMKX), 86 km away, was scanning. The volume nearest the first event began at 03:30 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 4 lightning, 2 flood, 1 high wind. Local standard time, as filed.

High Wind, Winnebago

When
July 24, 8:10 PM CST
Where
Winnebago forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.336, -89.161 (the zone’s center; the record gives no point)

Lightning, Grundy

When
July 24, 9:30 PM CST
Where
Grundy County, 0.66 mi W of Morris
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
41.371, -88.433

A lightning strike at or near the Grundy County Administration Center damaged portions of the 911 system equipment, Emergency Operations Center equipment and the administration center computer systems.

Thunderstorm Wind, Livingston

When
July 24, 9:34 PM CST
Where
Livingston County, Odell
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.000, -88.520

Several large trees were blown down.

Thunderstorm Wind, Livingston

When
July 24, 9:40 PM CST
Where
Livingston County, 5 mi S of Streator
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.048, -88.830

Damage was reported to a barn and to crops five miles south of Streator.

Thunderstorm Wind, La Salle

When
July 24, 9:40 PM CST
Where
La Salle County, 2 mi NW of Streator
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.141, -88.857

A swath of corn was blown down in a field. Lawn furniture and a gas grill were flung around near a house.

Thunderstorm Wind, La Salle

When
July 24, 9:50 PM CST
Where
La Salle County, 0.94 mi NNW of Streator
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.133, -88.834

A tree was blown down at Route 23 and Park Street.

Thunderstorm Wind, Livingston

When
July 24, 9:58 PM CST
Where
Livingston County, Pontiac
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.870, -88.620

Lightning, Will

When
July 24, 10:50 PM CST
Where
Will County, 0.67 mi NNE of Idylside
Property damage
$50,000
Reported by
Newspaper
Coordinates
41.529, -88.115

Lightning struck a four unit condominium near Buell and Midland Avenues and started a fire in the attic.

Lightning, Cook

When
July 24, 10:55 PM CST
Where
Cook County, 0.64 mi S of Cragin
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
41.921, -87.722

Lightning struck a three story apartment building on West Palmer causing a fire in one apartment. The lightning also caused bricks to explode off the building and onto the street below, damaging at least two cars.

Flood, Grundy

When
July 24, 11:00 PM CST to July 25, 2:00 AM CST
Where
Grundy County, 0.25 mi WSW of Carbon Hill to 0.75 mi SSW of Harrisonville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.299, -88.305

Street flooding was reported in Coal City.

Lightning, Will

When
July 24, 11:05 PM CST
Where
Will County, 3.15 mi W of Monee
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
41.423, -87.791

Lightning struck a home on Kensington Lane in Monee which started a fire.

Flood, La Salle

When
July 24, 11:45 PM CST to July 25, 2:00 AM CST
Where
La Salle County, 1.18 mi WNW of Serena to 0.93 mi WNW of Serena
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.487, -88.751

Minor flooding was reported along Route 52.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186195, 186332, 186185, 186188, 186333, 186187, 186186, 186352, 186354, 186189, 186355, 186190.